I took perscribed 1mg ativan 3 times in the past 2 weeks to help me get to sleep. each time i took it was seperated by at least 3 or 4 days. i took one about 30 minutes ago and i am not feeling sedated/tired at all. could i be tolerant to it? would i be okay to quit taking it altogether, or would i need to ween it off?
No, you wouldn't have to worry about tolerance or dependency. Most likely, your body has adjusted a little bit, which is why you don't feel tired or sedated anymore. You really shouldn't feel that way for too long after starting a benzo...you will adjust, even if only taking it here and there. So, what you report is normal, and a good thing.
As long as you are only taking it "as needed" like you describe, dependency and tolerance will not be an issue. I've been on an "as needed" dose of Ativan for 23 years, with no issues.
BTW, if you're taking it SOLELY as a sleep aid, I would recommend looking into alternatives. Practically, short-acting benzos aren't the best sleep remedy...there are other better options if you really need something.
If you do decide to use something to help you sleep...continue to use it only sporadically, or else you may end up with a much worse insomnia.
thanks nursegirl and dolphin. just to clear it up after the fact, i was prescribed my ativan as a short term thing to help me get through a very stressful school year, where my anxiety was so bad concerning my grades that i couldn't sleep and thus would have no energy to study during the day, and the cycle would continue to get worse. i managed to get through it okay and finish my last semester of university (yay!) without the meds because i made the decision to push through it on my own, and my momentary anxiety is pretty much gone now. when i first took ativan 2 weeks ago it was because i really couldnt sleep as it was the night before my first day of a new job (i supposed you can consider too much excitement a form of anxiety). so, yes i was sort of taking it solely as a sleep aid, but ive made the decision to stop and just try to get a regular exercise routine going and stop laying around in bed all day. thanks again for your support, you guys are great!
Sounds like a GREAT plan! If you continue to have trouble sleeping, you can always look into something like Melatonin. Another good one for sleep (and not Rx'ed) is Alteril, which contains 3 of the more popular sleep aids, including L-Tryptophan, Melatonin and Valerian.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.